Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 196, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2018, 6:45 PM CDT for McPherson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 6:45 PM CDT (23:45 UTC)
- Expired
- Jul 30, 2018, 7:18 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County McPherson County, KS
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WUUS53 KICT 302345
SVRICT
KSC113-310045-
/O.NEW.KICT.SV.W.0196.180730T2345Z-180731T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
645 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern McPherson County in central Kansas...
* Until 745 PM CDT.
* At 645 PM CDT, a severe thunderstorm was located 6 miles northwest
of Mcpherson, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Moundridge, Inman, Galva, Windom and Mcpherson Airport.
This includes Interstate 135 between Mile Markers 44 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 9742 3817 9777 3817 9792 3846 9791
3850 9750
TIME...MOT...LOC 2345Z 336DEG 21KT 3844 9774
HAIL...0.75IN
WIND...60MPH
$$
JAKUB2 follow-up statements
075
WWUS53 KICT 310002
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
702 PM CDT MON JUL 30 2018
KSC113-310045-
/O.CON.KICT.SV.W.0196.000000T0000Z-180731T0045Z/
McPherson KS-
702 PM CDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN MCPHERSON COUNTY...
At 702 PM CDT, a severe thunderstorm was located near Mcpherson,
moving south at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mcpherson, Moundridge, Inman, Galva and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 9742 3817 9777 3817 9792 3841 9790
3844 9749
TIME...MOT...LOC 0002Z 340DEG 27KT 3829 9768
HAIL...0.75IN
WIND...60MPH
$$
JAKUB078
WWUS53 KICT 310018
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
718 PM CDT MON JUL 30 2018
KSC113-310028-
/O.CAN.KICT.SV.W.0196.000000T0000Z-180731T0045Z/
McPherson KS-
718 PM CDT MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCPHERSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
around 45 mph are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3818 9742 3817 9777 3817 9792 3841 9790
3844 9749
TIME...MOT...LOC 0015Z 336DEG 21KT 3820 9763
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:57 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 30, 2:57 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 257 PM CDT Mon Jul 30 2018 .SHORT TERM...(This evening through Thursday night) Issued at 256 PM CDT Mon Jul 30 2018 The main challenge in the short term will be day one max temperatures. Much of the CWA has been hammered by a broad line of showers and thunderstorms with very heavy rain and some strong winds. The timing of clearing behind the showers and thunderstorms will determine how high the afternoon temperatures will go. Some areas may be a little cooler than currently forecast. This is most likely to occur in the southeastern portions of the CWA this afternoon. The remainder of the short terms looks rather quiet as the upper trough that supported the thunderstorm activity this morning slowly moves off to the east. Behind the trough, subsidence will develop and will crush any precipitation chances for the rest of the short term. This set up support mostly sunny skies and warm conditions. Temperatures are expected to remain close to normal for this time of year but will warm some. Metzger .LONG TERM...(Friday through Monday) Issued at 256 PM CDT Mon Jul 30 2018 Extended range starts our rather quiet as well with seasonal temperatures or just above normal for this time of year. Rain chances for the end of the week and into the weekend look dry for the most part. There are some outside chances for rain for Thursday and Friday but due to the lack of instability and moisture transport, will keep the POPs low for now. By Sunday afternoon, things start to get a little more interesting. Moisture transport will pick up and the instability becomes a little better as a weak trough will be encroach on the CWA. This evening does not look that significant at this time but most of the long range models, including the ECMWF and GEFS Plumes are indicating a good chance for showers and thunderstorms returning to the region. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1242 PM CDT Mon Jul 30 2018 The short term or the first six if not even just the first three hours are the concern for this forecast. Thunderstorms moving through south central and southeast Kansas are the primary focus with heavy rainfall that has reduced visibilities to one mile. Thus there are respective tempo groups to account for these values. The timing for KCNU may be adjusted depending on the track of the current line of thunderstorms. There is a storm in the county to the south at this forecast issuance. After 1Z, cloud cover will diminish, and northerly winds will remain light for the rest of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 84 62 91 / 30 0 0 0 Hutchinson 59 85 60 90 / 30 0 0 0 Newton 59 82 61 90 / 30 0 0 0 ElDorado 59 83 60 89 / 30 10 0 0 Winfield-KWLD 60 84 61 90 / 30 0 0 0 Russell 57 84 61 91 / 20 0 0 0 Great Bend 57 83 60 91 / 30 0 0 0 Salina 58 85 60 93 / 30 0 0 0 McPherson 58 85 60 90 / 30 0 0 0 Coffeyville 61 85 61 90 / 20 0 0 0 Chanute 60 83 60 89 / 30 10 0 0 Iola 59 83 60 89 / 30 10 0 0 Parsons-KPPF 60 84 60 90 / 30 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jul 30, 4:36 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 436 PM CDT Mon Jul 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 436 PM CDT Mon Jul 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widely scattered hit-or-miss showers and thunderstorms are expected to impact the area this afternoon and evening. The strongest activity will be capable of pea to dime size hail, 50 mph winds and brief heavy rain. This thunderstorm activity is expected end before midnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday After dry weather this week, storm chances could increase once again by the weekend, as a cold front approaches from the north. Widespread severe weather appears unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 30, 3:40 PM CDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Wichita KS 340 PM CDT MON JUL 30 2018 KSZ032-302115- Russell KS- 340 PM CDT MON JUL 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Russell County in central Kansas... * Until 415 PM CDT. * At 337 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Luray, or 16 miles north of Russell...moving south at 20 mph. Hail up to one half inch...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lucas, Luray, Waldo, Wilson Lake and Wilson State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3897 9885 3913 9884 3913 9850 3890 9849 TIME...MOT...LOC 2040Z 344DEG 19KT 3912 9875 HAYES
Special weather statement, Jul 30, 4:48 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Wichita KS 448 PM CDT MON JUL 30 2018 KSZ032-047-048-050-302230- Ellsworth KS-Rice KS-Russell KS-Barton KS- 448 PM CDT MON JUL 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Ellsworth County in central Kansas... Northwestern Rice County in central Kansas... Southeastern Russell County in central Kansas... Eastern Barton County in central Kansas... * Until 530 PM CDT. * At 447 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 11 miles south of Dorrance, or 11 miles north of Claflin...moving south at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Ellinwood, Claflin, Holyrood, Bushton, Susank, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3870 9888 3878 9850 3842 9824 3826 9880 TIME...MOT...LOC 2148Z 344DEG 27KT 3868 9859 JAKUB
Special weather statement, Jul 30, 5:03 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Wichita KS 503 PM CDT MON JUL 30 2018 KSZ033-302300- Lincoln KS- 503 PM CDT MON JUL 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Lincoln County in central Kansas... * Until 600 PM CDT. * At 501 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Barnard, or 6 miles north of Lincoln...moving southeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lincoln, Beverly, Barnard and Westfall. LAT...LON 3922 9793 3887 9793 3887 9827 3922 9832 TIME...MOT...LOC 2203Z 334DEG 20KT 3914 9813 JAKUB
Special weather statement, Jul 30, 5:30 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
530 PM CDT MON JUL 30 2018
KSZ047-050-302330-
Rice KS-Barton KS-
530 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Rice County in central Kansas...
Southeastern Barton County in central Kansas...
* Until 630 PM CDT.
* At 528 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Claflin...moving south at 20
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Chase, Bushton,
Raymond, Cheyenne Bottoms and Silica.
LAT...LON 3857 9878 3853 9848 3852 9848 3852 9837
3817 9831 3817 9847 3826 9847 3826 9876
TIME...MOT...LOC 2230Z 343DEG 19KT 3845 9857
JAKUBSpecial weather statement, Jul 30, 5:41 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
541 PM CDT MON JUL 30 2018
KSZ033-048-049-302345-
Ellsworth KS-Lincoln KS-Saline KS-
541 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Southeastern Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 645 PM CDT.
* At 540 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles south of Beverly, or 13
miles southeast of Lincoln...moving south at 20 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Salina, Ellsworth, Kanopolis, Assaria, Geneseo, Brookville, Smolan,
New Cambria, Falun, Glendale, Salina Airport, Ellsworth Airport,
Bridgeport, Kanopolis Lake, Kanopolis State Park and Kipp.
LAT...LON 3896 9745 3861 9745 3861 9792 3852 9793
3852 9827 3887 9835 3896 9778
TIME...MOT...LOC 2241Z 343DEG 19KT 3890 9797
JAKUBSpecial weather statement, Jul 30, 6:12 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 PM CDT MON JUL 30 2018
KSZ067-310015-
Reno KS-
612 PM CDT MON JUL 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
* Until 715 PM CDT.
* At 609 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southwest of Alden, or 12
miles west of Sterling...moving south at 30 mph.
wind gusts 40to 50 mph will be possible with this storm.
* Locations impacted include...
Arlington, Turon, Sylvia, Plevna, Abbyville and Langdon.
LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
3817 9814 3817 9812 3773 9811 3773 9846
TIME...MOT...LOC 2311Z 341DEG 28KT 3815 9842
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:38 AM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 30, 10:24 AM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| Jul 30, 10:28 AM CDT | Special Weather Statement | ICT | Barton, McPherson, Rice | 32 min |
| Jul 30, 11:01 AM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Jul 30, 11:10 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Rice | 50 min |
| Jul 30, 11:40 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 50 min |
| Jul 30, 12:07 PM CDT | Special Weather Statement | ICT | Harvey, Kingman, Reno, Sedgwick | 23 min |
| Jul 30, 12:21 PM CDT | Special Weather Statement | ICT | Montgomery | 24 min |
| Jul 30, 12:24 PM CDT | Special Weather Statement | ICT | Butler, Kingman, Sedgwick | 51 min |
| Jul 30, 1:03 PM CDT | Special Weather Statement | ICT | Harper, Sumner | 27 min |
| Jul 30, 1:12 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 33 min |
| Jul 30, 1:31 PM CDT | Tornado Warning | ICT | Sumner | 29 min |
| Jul 30, 1:43 PM CDT | Tornado Warning | ICT | Cowley | 47 min |
| Jul 30, 2:07 PM CDT | Tornado Warning | ICT | Cowley | 23 min |
| Jul 30, 2:26 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 34 min |
| Jul 30, 3:13 PM CDT | Special Weather Statement | ICT | Montgomery | 32 min |
| Jul 30, 3:40 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Jul 30, 3:54 PM CDT | Areal Flood Warning | ICT | Kingman | 16 hr |
| Jul 30, 4:48 PM CDT | Special Weather Statement | ICT | Barton | 42 min |
| Jul 30, 5:03 PM CDT | Special Weather Statement | ICT | Lincoln | 57 min |
| Jul 30, 5:30 PM CDT | Special Weather Statement | ICT | Barton | 60 min |
| Jul 30, 5:41 PM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 64 min |
| Jul 30, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 38 min |
| Jul 30, 6:12 PM CDT | Special Weather Statement | ICT | Reno | 63 min |
| Jul 30, 6:57 PM CDT | Special Weather Statement | ICT | Reno | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.